Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Infinite dimensional Jordan operators and Sturm-Liouville conjugate point theory


Author: J. William Helton
Journal: Trans. Amer. Math. Soc. 170 (1972), 305-331
MSC: Primary 47A65; Secondary 34B25, 47B40, 47E05
DOI: https://doi.org/10.1090/S0002-9947-1972-0308829-2
MathSciNet review: 0308829
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This article concerns two simple types of bounded operators with real spectrum on a Hilbert space $ H$. The purpose of this note is to suggest an abstract algebraic characterization for these operators and to point out a rather unexpected connection between such algebraic considerations and the classical theory of ordinary differential equations. Now some definitions.

A Jordan operator has the form $ S + N$ where $ S$ is selfadjoint, $ {N^2} = 0$, and $ S$ commutes with $ N$. A sub-Jordan operator is the restriction of a Jordan operator $ J$ to an invariant subspace of $ J$. A coadjoint operator $ T$ satisfies $ {e^{ - is{T^ \ast }}}{e^{isT}} = I + {A_1}s + {A_2}{s^2}$ for some operators $ {A_1}$ and $ {A_2}$ or equivalently $ {T^{ \ast 3}} - 3{T^{ \ast 2}}T + 3{T^ \ast }{T^2} - {T^3} = 0$.

The main results are

Theorem A. An operator $ T$ is Jordan if and only if both $ T$ and $ {T^ \ast }$ are coadjoint.

Theorem B. If $ T$ is coadjoint, if $ T$ has a cyclic vector, and if $ \sigma (T) = [a,b]$, then $ T$ is unitarily equivalent to ' multiplication by $ x$' on a weighted Sobolev space of order 1 which is supported on $ [a,b]$.

Theorem C. If $ T$ is coadjoint and satisfies additional technical assumptions, then $ T$ is a sub-Jordan operator.

Let us discuss Theorem C. Its converse, every sub-Jordan operator is coadjoint, is easy to prove. The proof of Theorem C consists of using Theorem B to reduce Theorem C to a question about ordinary differential equations which can be solved by an exacting application of the Jacobi conjugate point theorem for Sturm-Liouville operators. The author suspects that Theorem C is itself related to the conjugate point theorem.


References [Enhancements On Off] (What's this?)

  • [A] W. B. Arveson, Subalgebras of $ {C^ \ast }$ algebras. II (to appear).
  • [C-F] I. Colojara and C. Foiaş, Theory of generalized spectral operators, Gordon and Breach, New York, 1968. MR 0394282 (52:15085)
  • [D-S] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol 7, Interscience, New York, 1958. MR 22 #8302; II: Spectral theory. Selfadjoint operators in Hilbert space, Interscience, New York, 1963. MR 32 #6181. MR 0117523 (22:8302)
  • [G-F] I. M. Gel'fand and S. V. Fomin, Calculus of variations, Fizmatgiz, Moscow, 1961; English transl., Prentice-Hall, Englewood Cliffs, N. J., 1963. MR 28 #3352; #3353. MR 0160139 (28:3353)
  • [F] A. Friedman, Partial differential equations, Holt, Rinehart and Winston, New York, 1969. MR 0445088 (56:3433)
  • [H$ _{1}$] J. W. Helton, Operators with a representation as multiplication by $ x$ on a Sobolev space, Proc. Internat. Conference on Operator Theory, Hungary, 1970.
  • [H$ _{2}$] -, Jordan operators in infinite dimensions and Sturm-Liouville conjugate point theory, Bull. Amer. Math. Soc. 78 (1972), 57-61. MR 0285926 (44:3143)
  • [K] M. G. Kreĭn, Introduction to the geometry of indefinite $ J$-spaces and to the theory of operators in those spaces, Second Math. Summer School, part 1, ``Naukova Dumka", Kiev, 1965, pp. 15-92; English transl., Amer. Math. Soc. Transl. (2) 93 (1970), 103-176. MR 33 #574; MR 42 #4.
  • [L-P] P. D. Lax and R. S. Phillips, Scattering theory, Pure and Appl. Math., vol 26, Academic Press, New York, 1967. MR 36 #530. MR 0217440 (36:530)
  • [Ph] R. S. Phillips, The extension of dual subspaces invariant under an algebra, Proc. Internat. Sympos. Linear Spaces (Jerusalem, 1960), Jerusalem Academic Press, Jerusalem; Pergamon Press, Oxford, 1961, pp. 366-398. MR 24 #A3512. MR 0133686 (24:A3512)
  • [N-F] B. Sz. Nagy and C. Foiaş, Analyse harmonique des opérateurs de l'espace de Hilbert, Masson, Paris; Akad. Kiadó, Budapest, 1967; English transl., North-Holland, London, 1970. MR 37 #778.
  • [R] H. Royden, Real analysis, Macmillan, New York, 1963. MR 27 #1540. MR 0151555 (27:1540)
  • [S] D. Sarason, On spectral sets having connected complement, Acta Sci. Math. (Szeged) 26 (1965), 289-299. MR 32 #6229. MR 0188797 (32:6229)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A65, 34B25, 47B40, 47E05

Retrieve articles in all journals with MSC: 47A65, 34B25, 47B40, 47E05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0308829-2
Keywords: Multipliers on a Sobolev space, nonselfadjoint spectral representations, generalized spectral operators, Jordan operators on a Hilbert space, Sturm-Liouville conjugate point theory
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society